Alert archive / Michigan / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this areal flood advisory at Jul 23, 2021, 7:12 AM EDT for Barry County, Michigan. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 7:12 AM EDT (11:12 UTC)
- Expired
- Jul 23, 2021, 10:17 AM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631
WGUS83 KGRR 231112
FLSGRR
Flood Advisory
National Weather Service Grand Rapids MI
712 AM EDT Fri Jul 23 2021
MIC015-231600-
/O.NEW.KGRR.FA.Y.0021.210723T1112Z-210723T1600Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MI-
712 AM EDT Fri Jul 23 2021
The National Weather Service in Grand Rapids has issued a
* Flood Advisory for...
Northern Barry County in southwestern Michigan...
* Until noon EDT.
* At 712 AM EDT, Radar and automated rain gauges indicated 1 to 3
inches of rain has fallen in the Middleville and Hastings areas.
Minor flooding is expected this morning.
* Some locations that may see flooding include...
Hastings, Middleville, Nashville, Freeport and Irving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4277 8525 4269 8508 4255 8508 4255 8524
4268 8554 4277 8555
$$
CAS1 follow-up statement
460
WGUS83 KGRR 231417
FLSGRR
Flood Advisory
National Weather Service Grand Rapids MI
1017 AM EDT Fri Jul 23 2021
MIC015-231427-
/O.CAN.KGRR.FA.Y.0021.000000T0000Z-210723T1600Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MI-
1017 AM EDT Fri Jul 23 2021
...FLOOD ADVISORY IS CANCELLED FOR NORTHERN BARRY COUNTY...
The heavy rain has ended and flood waters are receding. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 4277 8525 4269 8508 4255 8508 4255 8524
4268 8554 4277 8555
$$
CASWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood advisory went out at Jul 23, 2:58 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 2:58 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 AM EDT Fri Jul 23 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 248 AM EDT Fri Jul 23 2021
- Thunderstorms with locally heavy rain to start the day today
- Risk for severe weather Saturday
- Additional storms possible for the middle of next week
&&
.DISCUSSION...(Today through next Thursday)
Issued at 248 AM EDT Fri Jul 23 2021
- Thunderstorms with locally heavy rain to start the day today
Warm and moist air advection was leading to building CAPE along the
lakeshore...especially around Muskegon. Showers and thunderstorms
were on the increase in that region. The showers and thunderstorms
will build inland though the early morning hours leading to locally
heavy downpours and occasional cloud to ground lightning strikes. We
will continue to feature high POPs for the passage of this area of
storms. Later in the day...a few diurnally driven showers/storms
could reform inland. The coverage is expected to be
isolated/scattered.
- Risk for severe weather Saturday
The 0 to 6 km bulk shear increases as a mid level jet builds into
the Upper Plains and Great Lakes region Saturday. An initial line
of showers and storms will likely be weakening as it moves into
the CWA around daybreak from the northwest. Gusty winds would be
the main risk at that time. A cold front pushes through later in
the afternoon into the evening. Ahead of this front there is some
uncertainty exist as far as how much we destabilize. ML CAPE
values are progged to top 2000 J/kg on some models...but several
models keep it under 1000 J/kg. The lower CAPE values suggests
debris clouds from the morning convective system may limit the
overall severe weather risk. It is too early to say which way this
will go...but the overall pattern is supportive of organized
convection. If we do see the stronger instability in the afternoon
and evening...further convective develop will likely organize
into a line with damaging winds...large hail and frequent
lightning becoming possible. The severe weather risk will continue
into the evening.
- Additional storms possible for the middle of next week
Another cold front pushes through the region around Wednesday.
There is a risk for strong to severe storms with this front as well.
How much if any occurs will largely depend on the timing of the
front. Mid to upper levels winds are shown to be supportive of
organized convection. Most 00z models actually show a stronger
upper and lower level jets with the Wednesday system as compared
to this Saturdays system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 123 AM EDT Fri Jul 23 2021
Thunderstorms were developing over Lake MI at this time and are
expected to expand into KMKG and eventually into the KGRR to KAZO
and KBTL sites. It is possible that they may eventually reach
points further east in Lower MI through daybreak. I did add a
period of IFR conditions to KMKG as they will likely see the most
activity. Stay tuned though...there is some uncertainty in how
these storms will evolve and it is possible inland locations
could see numerous storms with impacts through mid morning.
A period of MVFR cloud cover looks likely for part of the
morning...on the backside of the departing showers and storms.
A break in the action is expected by noon...however at the
atmosphere destabilizes this afternoon...KLAN and KJXN could see
additional convective development. We did add VCSH to the forecast
for now. If confidence increases for possible storms this
afternoon...we will at thunder to that period as well.
&&
.MARINE...
Issued at 248 AM EDT Fri Jul 23 2021
The stronger south to southwest flow that develops Friday night into
Saturday will likely lead to hazardous swim and boating
conditions. Generating the stronger winds will be a 30 to 35 knot
low level jet. We will hoist small craft and beach hazard
statements...allowing for some advance notice for this weekend
event.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Saturday morning through Saturday
evening for MIZ037-043-050-056.
LM...Small Craft Advisory from 8 AM to 8 PM EDT Saturday for
LMZ846>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJSHazardous weather outlook, Jul 23, 4:38 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 438 AM EDT Fri Jul 23 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 438 AM EDT Fri Jul 23 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms can be expected at times into tonight. The main hazard will be occasional cloud to ground lightning strikes and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A slight risk for severe thunderstorms exists for Saturday afternoon and evening. Damaging winds and large hail are the primary hazards. Lightning could be frequent and locally heavy downpours are possible. Heat index values could climb into the low to mid 90s on Saturday. Another round of strong storms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-240845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 438 AM EDT Fri Jul 23 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms early this morning and again later tonight could produce cloud to water lightning strikes and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous swim and boating conditions are expected Saturday mainly north of Holland. A marginal risk for severe thunderstorms exists Saturday afternoon and evening. Winds over 50 knots...large hail and frequent lighting will all be possible. Another round of strong storms is possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 23, 7:00 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HEAVY RAIN 1 ESE GRAND HAVEN 43.05N 86.20W
07/23/2021 M2.07 INCH OTTAWA MI MESONET
OVERNIGHT TOTAL. MESONET STATION FW7508
GRAND HAVEN.
0647 AM HEAVY RAIN 1 NNE MONTAGUE 43.42N 86.36W
07/23/2021 M2.37 INCH MUSKEGON MI MESONET
OVERNIGHT TOTAL. MESONET STATION DW5272
MONTAGUE.
0600 AM HEAVY RAIN 3 NNW CALEDONIA 42.83N 85.53W
07/23/2021 M1.88 INCH KENT MI COCORAHS
OVERNIGHT TOTAL. STILL RAINING. COCORAHS
STATION MI-KN-94 2 NNW CALEDONIA.
0650 AM HEAVY RAIN ALASKA 42.83N 85.47W
07/23/2021 M2.21 INCH KENT MI MESONET
OVERNIGHT TOTAL. STILL RAINING. MESONET
STATION AV527 CALEDONIA.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:59 AM EDT | Small Craft Advisory | GRR | 41 hr | |
| Jul 23, 3:06 AM EDT | Beach Hazards Statement | GRR | Mason, Muskegon, Oceana, Ottawa | 41 hr |
| Jul 23, 5:06 AM EDT | Areal Flood Advisory | GRR | Muskegon | 5 hr |
| Jul 23, 5:09 AM EDT | Areal Flood Advisory | GRR | Kent | 5 hr |
| Jul 23, 5:55 AM EDT | Areal Flood Advisory | GRR | Ottawa | 4 hr |
| Jul 23, 3:53 PM EDT | Marine Dense Fog Advisory | GRR | 26 hr |
Nearby
Areal Flood Advisories in Michigan, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.